Donate Now
We've Moved! Check out our new boards.
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Bodies » Birth Control & Avoiding My Period

 - UBBFriend: Email this page to someone!    
Author Topic: Birth Control & Avoiding My Period
Girl, Interrupted
Activist
Member # 5162

Icon 1 posted      Profile for Girl, Interrupted     Send New Private Message       Edit/Delete Post 
Hi there. I have a question about avoiding my period while on vacation, by using my birth control pills.

I'm going on vacation next week with my boyfriend, and I'm suppose to be getting my period on Wednesday. I'm not a tampon girl, so swimming and things like that are basically out of the question [for me, anyway] because of those darn baulky pads.

I'm on the birth control pill Diane-35. It's a 21 day pack. Yesterday would have been the first day where I don't take a pill [or if you have a 28 day pack, your first day of sugar pills] so that I can allow for my period to come.

To avoid getting my period, I started another package of birth control pills instead. I've heard of many women doing this while the go on vacation, so they don't have to worry about their period.

Before I took my first pill from the new package I called Telehealth Ontario [a great service that the government of Ontario has set up, where you can call toll-free a registered nurse 24/7 and ask her anything you want - 1-866-797-0000] to be safe and the nurse put me through to a pharmasist. The pharmasist said that as long as I didn't have any medical conditions, it was safe to do this as long as it didn't happen all the time, and it didn't affect the effectiveness of my birth control. However, she told me that it doesn't always work, so I *COULD* get my period anyway. She said millions of women do this all the time.

So my question is: Has anyone here ever done this? What are your opinions on doing this? What were your results? Do you feel this is a safe thing to do?

Thanks

------------------
<3
Lissa

[This message has been edited by Girl, Interrupted (edited 07-27-2002).]


Posts: 62 | From: Ontario, Canada | Registered: Aug 2001  |  IP: Logged | Report this post to a Moderator
shimmers n' such
Neophyte
Member # 6816

Icon 1 posted      Profile for shimmers n' such     Send New Private Message       Edit/Delete Post 
Hi
I recently did this due to an upcoming event. I did almost exactly what you did, called up the tele-health line, the whole bit
It went very smoothly, I did not get my period that week, not even spotting, as the nurse said might occur. The following week I took the sugar pills and got my period exactly like before, very routine. I was cautioned that this should be a one time only thing, not to do it every month, but I wasn't planning on doing it all the time anyway, so it was a convenient, and worth it, one time deal.
However, something I noticed that differed from your call, the pharmacist I was put through to said to use a back-up method of birth control just to be safe as it was unclear as to how this might affect effectiveness.
The only side effect I got was slight headaches, which I can't even prove were related, but that's it. Good luck with this and have fun on your vacation

Posts: 33 | From: Ice Castle, Canada | Registered: Jan 2002  |  IP: Logged | Report this post to a Moderator
Girl, Interrupted
Activist
Member # 5162

Icon 1 posted      Profile for Girl, Interrupted     Send New Private Message       Edit/Delete Post 
Thanks shimmers n' such, for your reply.

That was one of the main things I was worried about - my pill loosing it's effectiveness. I'll be sure to use a back up method of birth control anyway... better safe than sorry, right?

Hopefully you'll check out this post again... I was wondering how it affected symptoms of PMS. Mine haven't gone gone away yet, and I was wondering if they'd still be here, or if they'd disappear after a few days of continuing my new package of pills?

Thanks

------------------
<3
Lissa


Posts: 62 | From: Ontario, Canada | Registered: Aug 2001  |  IP: Logged | Report this post to a Moderator
shimmers n' such
Neophyte
Member # 6816

Icon 1 posted      Profile for shimmers n' such     Send New Private Message       Edit/Delete Post 
Hello again
You're very right about the back-up method, better safe than sorry is always the way to go

As for the PMS, I am one of the lucky ones who only deal with slight cramps, so PMS isn't a big problem for me. I start my period on the 3rd day of my sugar pills and usually don't get cramps until that 3rd day, but because my hormones hadn't dropped (which allows you to have your period) because I was skipping the sugar pills, there were no symptoms of PMS at all for me. It was like any other period-free week.

This probably wasn't of much assistance to you seeing as we differ with regards to PMS, but hopefully your PMS symptoms will disappear and you'll be vacationing period-free and having an amazing time


Posts: 33 | From: Ice Castle, Canada | Registered: Jan 2002  |  IP: Logged | Report this post to a Moderator
Gumdrop Girl
Scarleteen Volunteer
Member # 568

Icon 3 posted      Profile for Gumdrop Girl     Send New Private Message       Edit/Delete Post 
Just to reiterate for anyone else who is curious about doing this...

Don't attempt to postpone your period without consulting a doctor or nurse practitioner first.

According to my pill schedule, I would have conveniently (sarcasm) started my period in mid-flight on my way back from vacation. In general, I don't recommend holding off your period using pills unless you've got a super-important reason. I figured this would be it.

So I told my dad (an MD, how convenient -- but talking about your period to your dad with a straight face is something I still have trouble doing), and he told me *not* to start my next pack of pills (I'm on Triphasil, an estrogen/progesterone combo pill). Instead, he put me on straight progesterone pills.

What this did was maintain my lining for just a few days (the hormone dose was pretty low). Had there been estrogen in there, my lining would have thickened. This means the next period I would have had would be heavier than usual. But instead, it was normal.

But travelling put enough stress on my body such that I am concerned about the efficacy of my birth control. You should be using condoms as a backup already anyway. I do. But I am definitely going to be super careful next time I have sex.

------------------
"In God we trust. All others must pay cash..." faw-choon kookie say.


Posts: 12677 | From: Los Angeles, CA ... somewhere off the 10 | Registered: Jul 2000  |  IP: Logged | Report this post to a Moderator
Girl, Interrupted
Activist
Member # 5162

Icon 1 posted      Profile for Girl, Interrupted     Send New Private Message       Edit/Delete Post 
Thanks for your replies.

I don't have any major PMS symptoms happening, just a few small cramps and I'm more irritable than usual. Hopefully these won't last for long.

Gumdrop Girl - I didn't contact my doctor. I knew that my period was going to run into my vacation time quite awhile ago. When I was having my physical done last December, I ran this idea past my doctor, but he didn't seem to want to give me a straight answer. I don't find that I can easily talk to my doctor and he sometimes intimadates me. However I live in a city where there is a major shortage of doctors, and a waiting list a mile long for people that need doctors. I guess I can't be too picky here, and I should just be lucky that I at least have a doctor to go to when I'm sick.

I did, however, call the Telehealth Ontario line, and I spoke to a nurse [briefly, as she didn't know the answer] and also a pharmasist that gave me the information I needed. The pharmasist asked me what brand of birth control I was using, which was different from yours [Diane-35] so perhaps that is why you required another pill. I'm not sure.

Diane-35 is primarily used as an acne therapy treatment, and the package insert just says 'Diane-35 has many properties in common with estrogen/progestogen combination oral contraceptives' - so my guess is, it probably isn't directly marketed as a birth control pill. The hormones in Diane-35 are cyproterone acetate and ethinyl estradiol - so if that is the same [or almost the same] as estrogen and progestogen, I'm not sure.

Oh, and trust me - I use condoms and I'm very careful with sex. I just don't trust condoms alone - and if my pills aren't effective because of this 'avoiding my period experiment' then I think I'd feel better knowing, ya know?

Anyway, thanks for your help.

------------------
<3
Lissa


Posts: 62 | From: Ontario, Canada | Registered: Aug 2001  |  IP: Logged | Report this post to a Moderator
   

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3